There is no laxative chemical that causes one to go perse in Metamucil...it's soluble and insoluble fibre, which both absorb water from the digestive tract helping the stools to not be hard/solid and for it to help exercise the colon by creating the bulk it needs to aid in the movement of the feces throughout the colon.
I've never used the regular Metamucil...I use the Smooth, which has more soluble than insoluble.
Basically, fibre absorbs water and fattens up to help create stool of some substance, whether one has diarrhea or constipation.
*Heather* Status..Asacol (3 twice daily); flaring since Dec 22, tapered every 2nd nite (Jan 3)
~diagnosed January 1989 UC (proctosigmoiditis)
~Bentylol (dicyclomine) 20mg as needed
~Probiotics....(Natural Factors Protec, Primadophilus Reuteri Pearls, Natural Factors Ultimate).... @ bedtime
~various digestive enzymes as needed
~Ranitidine (reflux); Effexor XR 75mg(depression); Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS" worth it !!!